StackedSkincare™ | Is The Pill Hurting Your Skin? Moisture Loss And What You Need To Know
Free Shipping US Orders $100+

Is The Pill Hurting Your Skin? Moisture Loss And What You Need To Know

 

While birth control pills can do a lot of good for women with moderate to severe acne, there are certain side effects that may or may not be positive. In some women, dry skin is a common reaction. We’re breaking down how the pill might be contributing to moisture loss in your skin.

Oil Production

The sebaceous glands in the skin produce a substance called sebum, a natural oil that keeps skin moist and healthy. One of the causes of acne is an excess production of sebum, which clogs pores and can lead to breakouts. Birth control pills can prevent the production of sebum, which in some women can actually treat acne and cause the skin to look better. However in other women, especially those with naturally dry skin, it can cause the skin to dry out even more by eliminating oil.

B-6 Deficiency

Birth control pills may also cause a Vitamin B-6 deficiency, which also causes dry skin. Vitamin B-6 is a water-soluble vitamin, meaning your body needs a daily dose of it since none is stored. This vitamin is used to help release glycogen and amino acids (which make protein) and can produce energy. It is also used in multiple ways by the nervous system and helps in transporting oxygen throughout the body.

When you’re on birth control pills your body is getting more estrogen and progesterone than it would normally produce. Vitamin B-6, being water soluble, is excreted in the urine and an increased amount of hormones on a daily basis can create a B-6 imbalance.

Signs of Vitamin B6 Deficiency:

  • Skin problems, especially dry skin, rashes and oily, scaly skin around scalp, eyebrows and behind ears
  • PMS/PMT, morning sickness
  • Fluid retention
  • Nervous system disorders
  • Muscle spasms
  • Sleeplessness

Make sure you speak with your physician if you think the pill could be causing your dry skin, and it may be a good idea to check for Vitamin B-6 deficiency. Supplementing your diet with a multi-vitamin may help shake off the deficiency symptoms, including moisture loss in skin.